Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 63, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 26, 2011, 1:20 AM EDT for 8 counties in New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2011, 1:20 AM EDT (05:20 UTC)
- Expired
- May 26, 2011, 2:15 AM EDT
- In force
- 55 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Broome County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Schuyler County, NY, Seneca County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 26 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 5.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
066
WUUS51 KBGM 260520
SVRBGM
NYC007-015-017-023-097-099-107-109-260615-
/O.NEW.KBGM.SV.W.0063.110526T0520Z-110526T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
120 AM EDT THU MAY 26 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BROOME COUNTY IN CENTRAL NEW YORK...
NORTHEASTERN CHEMUNG COUNTY IN CENTRAL NEW YORK...
SOUTHWESTERN CHENANGO COUNTY IN CENTRAL NEW YORK...
SOUTHERN CORTLAND COUNTY IN CENTRAL NEW YORK...
EASTERN SCHUYLER COUNTY IN CENTRAL NEW YORK...
EXTREME SOUTHEASTERN SENECA COUNTY IN CENTRAL NEW YORK...
NORTHERN TIOGA COUNTY IN CENTRAL NEW YORK...
TOMPKINS COUNTY IN CENTRAL NEW YORK...
* UNTIL 215 AM EDT
* AT 118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ENFIELD TO CAYUTA TO ERIN...OR
ALONG A LINE EXTENDING FROM MECKLENBURG TO 11 MILES SOUTHWEST OF
SOUTH HILL TO 10 MILES EAST OF HORSEHEADS...AND MOVING EAST AT 45
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CAYUGA HEIGHTS...NORTHEAST ITHACA...ITHACA TOMPKINS ARPT AND
LANSING BY 125 AM EDT...
SOUTH DANBY...BROOKTONDALE AND BESEMER BY 130 AM EDT...
WILLSEYVILLE AND SLATERVILLE SPGS BY 135 AM EDT...
DRYDEN BY 140 AM EDT...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4259 7570 4218 7569 4215 7675 4257 7675
TIME...MOT...LOC 0520Z 270DEG 40KT 4246 7658 4228 7657
4216 7661
$$1 follow-up statement
013
WWUS51 KBGM 260554
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
154 AM EDT THU MAY 26 2011
NYC015-097-099-260605-
/O.CAN.KBGM.SV.W.0063.000000T0000Z-110526T0615Z/
CHEMUNG NY-SCHUYLER NY-SENECA NY-
154 AM EDT THU MAY 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN SENECA...
EASTERN SCHUYLER AND NORTHEASTERN CHEMUNG COUNTIES IS CANCELLED...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4216 7640 4258 7635 4259 7570 4218 7569
TIME...MOT...LOC 0555Z 270DEG 40KT 4245 7605 4227 7604
4216 7609
$$
NYC007-017-023-107-109-260615-
/O.CON.KBGM.SV.W.0063.000000T0000Z-110526T0615Z/
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
154 AM EDT THU MAY 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR EASTERN TOMPKINS...NORTHEASTERN TIOGA...SOUTHERN CORTLAND...
SOUTHWESTERN CHENANGO AND NORTHWESTERN BROOME COUNTIES...
AT 154 AM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MARATHON TO NANTICOKE
TO MAINE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
CINCINNATUS TO 6 MILES NORTHWEST OF NWS BINGHAMTON TO ENDICOTT...
MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LISLE...TEXAS VALLEY...EAST FREETOWN...WHITNEY POINT...CASTLE
CREEK...WILLET...CHENANGO FORKS...PITCHER...GERMAN...SMITHVILLE
FLATS...GREENE...PHARSALIA...MC DONOUGH AND SMITHVILLE CENTER
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4216 7640 4258 7635 4259 7570 4218 7569
TIME...MOT...LOC 0555Z 270DEG 40KT 4245 7605 4227 7604
4216 7609
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:13 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 25, 11:13 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1113 PM EDT WED MAY 25 2011 .SYNOPSIS... A LARGE LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE MIDWEST AND WILL GRADUALLY MOVE EAST THURSDAY AND FRIDAY. THIS SYSTEM SHOULD INCREASE THE AMOUNTS OF MOISTURE AND WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT INTO TOMORROW WITH AN EVEN BETTER CHANCE ON FRIDAY. TEMPERATURES WILL BE ABOVE NORMAL THURSDAY AND FRIDAY WITH HIGHS REACHING NEAR 80 IN MANY PLACES. THIS WARMING TREND SHOULD CONTINUE INTO NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... UPDATED AS OF 11 PM... SQUALL LN COMING ACROSS WRN NY/PA ATTM. ALTHOUGH WE STILL EXPECT SOME WEAKENING IN THE NEXT FEW HRS...IT NOW APPEARS THAT SHRA/TSRA WILL MAKE IT...IN SOME SEMBLANCE AT LEAST...ACROSS THE CWA OVERNIGHT...PARTICULARLY ALG THE STABILITY GRADIENT IN NRN PA. WE'LL CLOSELY MONITOR RADAR TRENDS. OTHERWISE...MINOR TWEAKS TO T/TD/SKY GRIDS. UPDATED AS OF 720 PM... MAINLY CLEAR SKIES COVER THE FCST AREA EARLY THIS EVE. SAT/RADAR LOOPS SHOW THE LEADING EDGE OF THICKER CLOUDS/SCTD CONVECTION COMING ACROSS SRN ONT/LK ERIE ATTM...ASSOCD WITH A MORE ROBUST SHOT OF WAA AND AN UPPER-LVL WAVE. WE EXPECT THIS ACTIVITY TO CONTINUE TRACKING NEWD...PERHAPS SCRAPING OUR WRN/NRN ZONES AFTER 06Z. AT LEAST SOME WEAKENING IS LIKELY...THOUGH...AS A MORE STABLE AIR MASS IS ENCOUNTERED. ONLY MINOR TWEAKS MADE TO NEAR-TERM SKY/TEMP/DEW PT GRIDS. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... EVENTUALLY EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS ACROSS WESTERN NEW YORK TOMORROW AFTERNOON ALONG AND JUST AHEAD OF A STATIONARY FRONT EXTENDING FROM WESTERN OHIO NORTHEAST UP THE SAINT LAWRENCE RIVER VALLEY. MODELS DEVELOP CAPES OF AROUND 2000 J/KG THURSDAY AFTERNOON ACROSS CENTRAL NY AND NORTHEAST PA WITH INCREASINGLY STRONG DEEP LAYER SHEAR REACHING 30-50 KTS. THIS COMBINATION OF INSTABILITY AND SHEAR WOULD SUPPORT A ROUND OF SEVERE WEATHER IF SUFFICIENT FORCING CAN GET FAR ENOUGH EAST FOR STORMS TO REACH OUR AREA FROM WESTERN NY LATER THURSDAY AFTERNOON THROUGH THE EVENING. SREF'S POPS ARE CONSISTENT AND INDICATE GREATER THAN 50 PCT FOR MUCH OF THE AREA BY EARLY THURSDAY EVENING. STRONG HIGH PWAT VALUES ALONG THE FRONT ALSO IMPLY THE POTENTIAL FOR LOCALLY HEAVY RAIN THURSDAY INTO THURSDAY NIGHT. STRONG SW FLOW COULD ALLOW FOR GUSTY WINDS AT THE SFC. FOR THURSDAY NIGHT AND FRIDAY... ACTIVE WX CONTINUES WITH A STRONG SHRT WV LFTG NWRD THRU THE ERN LAKES THAT PUSHES A SFD FNT THRU THE FCST AREA. MODELS DIFFER ON HOW THE FRONT LIFTS AND MOVES THROUGH THE REGION. NAM SEEMS TO INDICATE THU NGT AS THE MORE ACTIVE PS WITH A WRM FNT DRAPED THRU THE AREA INCRSG PTNL SHEAR WITH THE CONV DVLPG IN VERY UNSTABLE AIR. FCSTD CAPES ON THE NAM SNDGS WELL OVER 2000 J/KG AT BGM WITH THE HI APR CHG 5. NAM THEN BRINGS THE PR LOW THRU THE FCST AREA ON FRI AND PW/S INC RS TO OVER 1.5 RAISING THE PSBLTY OF HEAVY RAINERS AND FLOODING. MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY AND TRACK THE PR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE PR LOW ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD CNCRNS WLD BE LESS. HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS. THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE PSBLTY OF SVR...ESP EARLY IN THE PD. MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY AND TRACK THE UPR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE UPR LOW ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD CNCRNS WLD BE LESS. HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS. THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE PSBLTY OF SVR...ESP EARLY IN THE PD. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... EXTENDED BEGINS WITH AN UPPER LEVEL TROF AND SFC LOW LIFTING NORTHEAST FROM THE OHIO VALLEY THROUGH SOUTHERN CANADA. WILL ADVERTISE HIGH CHC POPS FOR SHRA/TSRA FRIDAY NIGHT INTO SATURDAY. SATURDAY NIGHT THROUGH TUESDAY, MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL RIDGE WILL BUILD OVER THE EASTERN UNITED STATES. THE ECMWF IN MORE AGGRESSIVE WITH BUILDING THIS RIDGE INTO THE REGION THAN THE GFS. LEANED TOWARD THE ECMWF SOLUTION WHICH HPC FOLLOWED. KEPT LOW CHC POPS FOR SHRA/TSRA ON SUNDAY WITH REMAINDER OF PERIOD DRY AS UPPER LEVEL HEIGHTS BUILD. PERIOD WILL BE WARM WITH HIGHS SUNDAY THROUGH TUESDAY IN THE LOWER TO MIDDLE 80S. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... UPDATED AS OF 745 PM... VFR IS ANTICIPATED...FOR THE MOST PART...THIS PERIOD. A BRIEF PERIOD OF MVFR IS POSSIBLE LATE TONIGHT/EARLY THU AT KSYR/KRME/KITH/KELM...AS AN AREA OF -SHRA MOVES THROUGH. OTHERWISE...THE NEXT SHOT AT RESTRICTIVE CONDITIONS IS MID TO LATE AFTN (AFTER ABOUT 20Z)...WITH SCTD SHRA/TSRA DEVELOPING. AT THIS EARLY JUNCTURE...UNCERTAIN COVERAGE/INTENSITY DICTATES A CB GROUP BEING UTILIZED...IN LIEU OF A STRICT MENTION OF TSRA. OUTLOOK... FRI AND SAT...MVFR IN AFTN SHRA/TSRA. SUNDAY...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS... NEAR TERM...MLJ SHORT TERM... LONG TERM... AVIATION...MLJ
Hazardous weather outlook, May 25, 5:10 PM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 510 PM EDT WED MAY 25 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-262115- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 510 PM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OCCASIONAL THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY. THERE IS A POSSIBILITY THAT SOME OF THE STORMS THURSDAY AFTERNOON THROUGH FRIDAY COULD BECOME SEVERE...WITH STRONG WINDS OR LARGE HAIL. LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE. STAY TUNED TO LATER FORECASTS AND STATEMENTS REGARDING THIS POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:54 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 36 min |
| May 26, 12:25 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 35 min |
| May 26, 12:26 AM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Yates | 34 min |
| May 26, 12:32 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Seneca, Steuben, Tioga, Tompkins and 1 more | 43 min |
| May 26, 1:12 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 63 min |
| May 26, 1:30 AM EDT | Special Weather Statement | BGM | Onondaga | 30 min |
| May 26, 1:50 AM EDT | Special Weather Statement | BGM | Cortland, Madison, Onondaga | 25 min |
| May 26, 2:19 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Delaware, Madison, Oneida and 1 more | 53 min |
| May 26, 3:08 PM EDT | Special Weather Statement | BGM | Cayuga | 52 min |
| May 26, 3:52 PM EDT | Special Weather Statement | BGM | Chemung | 38 min |
| May 26, 4:33 PM EDT | Special Weather Statement | BGM | Chemung | 27 min |
| May 26, 4:43 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Schuyler, Steuben, Tioga, Tompkins | 62 min |
| May 26, 4:50 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Madison, Onondaga, Tompkins | 55 min |
| May 26, 4:51 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 39 min |
| May 26, 4:58 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego, Sullivan | 62 min |
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Tompkins | 40 min |
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 55 min |
| May 26, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 57 min |
| May 26, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 48 min |
| May 26, 5:58 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Tioga | 62 min |
| May 26, 6:00 PM EDT | Tornado Warning | BGM | Delaware | 30 min |
| May 26, 6:15 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 17 min |
| May 26, 6:41 PM EDT | Special Weather Statement | BGM | Madison | 64 min |
| May 26, 7:03 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 57 min |
| May 26, 7:08 PM EDT | Special Weather Statement | BGM | Tioga | 52 min |
| May 26, 7:17 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 43 min |
| May 26, 7:21 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 24 min |
| May 26, 7:50 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga, Tompkins | 40 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.